1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

How does an opiate overdose kill?

By

Updated April 29, 2014

Question: How does an opiate overdose kill?
When people think of opiates they tend to think of heroin, but opiates consist of several different medications besides heroin. Demerol, morphine, Norco, codeine, Oxycontin and Vicodin are all opiates. For each of these opiates, overdoses kill the same way.
Answer:

Opiates (such as heroin, morphine and Demerol) are sedatives known for being very strong pain relievers. In high doses, opiates decrease a person's ability to breathe. When someone overdoses on heroin or any of the prescription opiates, their speech becomes slurred, their reaction time decreases, their gait (walking) becomes unstable, and in the worst cases, their breathing gets shallow and slow. Opiates also cause constriction of the pupils (meaning the black circle in the middle of the eye gets very small).

Paramedics regularly respond to heroin overdoses where the victim is unconscious, won't respond to any shaking or shouting, isn't breathing and has "pinpoint pupils." In most cases, the victim still has a pulse. Indeed, opiate overdoses usually survive for several minutes without breathing (read Why Mouth to Mouth is Not Needed in CPR for an explanation on how this works).

Paramedics carry a medication called naloxone that is the perfect antidote for opiate overdoses. Naloxone is an opiate antagonist, which means it essentially blocks opiates from affecting the brain and actually kicks out the opiates that are already there. When we give naloxone to a victim of opiate overdose, they usually start breathing and wake right up. It's amazing to anyone who sees it for the first time.

If you have a friend or family member taking any type of opiate medications for pain, make sure they follow their prescription and talk to the doctor before increasing. This includes taking extra opiates when wearing pain patches. If a family member becomes unconscious and you cannot wake him or her, call 911.

  1. About.com
  2. Health
  3. First Aid
  4. Emergency Preparedness
  5. Chronic Illnesses
  6. Medications
  7. How Does an Opiate Overdose Cause Death?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.